MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION R2P¿ DESTINATION SLENDER¿ GUIDING SHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION R2P¿ DESTINATION SLENDER¿ GUIDING SHEATH; INTRODUCER, CATHETER
Model Number GS-R6ST1C12W
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Codes Bruise/Contusion (1754); Foreign Body In Patient (2687); Swelling/ Edema (4577)
Date of Event 10/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A1: patient identifier: requested, not provided due to hospital policy a2: age & date of birth: requested, not provided due to hospital policy a3a: sex: requested, not provided due to hospital policy a3b: gender: requested, not provided due to hospital policy a4: weight: requested, not provided due to hospital policy a5: ethnicity: requested, not provided due to hospital policy a6: race: requested, not provided due to hospital policy d6a: implanted date: device was not implanted d6b: explanted date: device was not explanted e3: occupation: vascular surgeon the actual device has been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.
 
Event or Problem Description
The user facility reported that the 119cm destination slender sheath broke, leaving behind approximately eight to ten inches of sheath in the brachial/radial artery.The wire and dilater were introduced into the sheath before removal.Additional sedation was provided to patient prior to removal.The sheath was pulled back to auxiliary artery.Xray machine adjusted, and the tr band was applied (not inflated).Sheath pulled further to brachial/radial area when it was noticed sheath was elongating/unraveling outside the body.The physician chose to pull further when it completely broke.The sheath and dilator were removed, leaving behind the 035 wire.The physician, pulled on coiled portion hanging outside body which resulted in further unraveling of sheath (pieces included).Over the wire a 4.0mm balloon was introduced and inflated to travers the sheath closer to arteriotomy where the physician was able grab hold and remove.A new tr band applied and inflated to achieve hemostasis.Doppler and ultrasound (us) used to assess vessel for any perforation and bleeding with no abnormal results.Patient had no signs of hematoma in forearm.There was swelling and bruising focal to tr band/arteriotomy patient had good sensation and capillary refill in fingers.Patient recovered and discharged same day.The procedure type was a bilateral lower extremity (le) intervention.The estimated blood loss was less than 250cc.Additional information was received 03 oct 2024: there was no issue with the first tr band.It was dirty from blood and contaminated, so they decided to use a second tr band.No pieces were left behind as it was confirmed under fluor.
 
Event or Problem Description
Additional information was received on 01nov2024: this event occurred in an out patient lab with minimal resources (no anesthesia or back up support, limited supplies).The patient had a low blood pressure (bp) throughout the procedure and they were unable to safely provide additional antispasmodics in addition to the sedation.As the physician was removing the sheath resistance was noted and acknowledged.They stopped at that point to provide more sedation, but no antispasmodic medications.After a few minutes they resumed the removal process, that is when the sheath began to stretch and break.The vessel did not have tortuosity, moderate disease was present.The vessel was of a smaller diameter and the doctor was advised before sheathed the destination (ds) sheath package as opened this patient was not a great candidate.After two failed attempts at gaining radial access, brachial access was suggested.Given the disease state of patient and numerous failed attempts via groin the doctor felt there was no other option other than radial for this patient.Again, this was a case being performed in an obl.Brachial access was not ideal for recovery and discharge and resources to manage severe complications are very limited.
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.1 to provide the additional information in section b5 and to provide the completed investigation results.One r2p sheath and dilator assembly was returned to terumo medical corporation for assessment.The sample was subject to visual analysis.The dilator is inserted into the sheath and cannot be removed.The dilator is inserted 116.2cm into the sheath.The sheath is kinked 9.9cm from the sheath hub.The sheath is broken and uncoiling 42.9cm from the sheath tip.The complaint can be confirmed for sheath separation.The exact root cause cannot be determined.The likely root cause is the user encountered resistance during removal and continued to withdraw the sheath in the face of resistance.Additionally, the disease in the artery likely contributed to the resistance the user experienced during withdrawal.The r2p ifu was reviewed, and it states: "caution: while inserting or withdrawing, if resistance is met, do not advance or withdraw the sheath until the cause of resistance has been determined." review of device history record (dhr) showed there were no issues noted during the manufacture of the product that could have contributed to this complaint condition.Currently, no action is recommended since the risk evaluation is within the predetermined limits in the hazard based risk table (hbrt).

Brand Name
R2P¿ DESTINATION SLENDER¿ GUIDING SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer Contact
stephanie handy
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key20588058
Report Number1118880-2024-00157
Device Sequence Number6529084
Product Code DYB
UDI-Device Identifier00389701011547
UDI-Public(01)00389701011547(17)250301(10)0000246877
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K193125
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2025
Device Model NumberGS-R6ST1C12W
Device Catalogue NumberGS-R6ST1C12W
Device Lot Number0000246877
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer11/01/2024
Initial Report FDA Received Date11/01/2024
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown